Hi! Thanks for joining me and as this is my first post please do see the About page to see what all this is for, who I am and why I’m bothering! The first thing I want to talk about is what started this whole thing off for me; medication. More specifically coming off psychotropic medication and how bloody hard it is!
In September of 2010, at the age of 17, I reluctantly shuffled into a stuffy waiting room at the Priory after a referral from my GP. I had been struggling with low mood for a couple of years by this time and my doctor recommended that it may be time I think about antidepressants. As the opinionated, bolshie young person I was, I immediately rejected the idea. A PILL? TO BE HAPPY? No way. My pride wouldn’t allow it! I didn’t need to take tablets to enable me to feel such a basic human emotion as happiness. I can do that on my own. Friends, loved ones and professionals encouraged me to give it a shot, after all, “you’d take a paracetamol for a headache right?” The psychiatrist swiftly prescribed me 20mg of Fluoxetine or more commonly known by the brand name of Prozac, and this started me on an unexpectedly long, rather unpleasant journey with medication.
Over time my dose gradually increased as my depression darkened until I hit the max. What now? 2012 rolls by and I find myself back in the office at the Altrincham Priory Hospital being introduced to my next drug. Quetiapine – 50mg. Over time I had become immune to the associated stigma that came with taking antidepressants and now I was being put on anti-psychotics! I was confused and scared but in need of a new crutch to help me. I now had a new diagnosis which I’ll discuss in a future post and was on both Fluoxetine and Quetiapine.
Fast forward to October 2017. I’d been comfortably on this medication regime for some years and had managed to incorporate side effects into my life and routine. I was zombified, knocked out and had about 15/20 minutes after taking my meds before I was out cold. My social life inevitably suffered as did my studies but I managed. In 2017 I had a breakdown (again which I’ll look at later on) that lead me straight back into mental health services. I was weaned off both drugs over time and put on a new one that would prove to be both the biggest help and hindrance simultaneously; Venlafaxine.
” Sometimes I say the medication is even tougher than the illness” – Sanya Richards Ross
These miracle pills improved my quality of life, they made me, me again. I thought more clearly, I functioned, I lived rather than existed. I also put on 2 stone and when it came round to wanting to come off them, I’d go through hell on Earth with withdrawal symptoms associated with discontinuation syndrome.
The Science-y Bit
Skip if necessary/easily bored/can’t be arsed!
There are different types of antidepressants, the ones I’ll be looking at here are those that I have experience of taking; SSRI’S and SNRI’s. This stands for selective seretonin/noradrenaline reuptake inhibitors. Seretonin is a neruotransmitter in the brain that has influence on mood and emotions so although horribly over-simplified the idea is that higher levels of seretonin = better mood.
Neurotransmitters act as messengers by passing signals between neurons in the brain. The above image illustrates when a nerve impulse arrives at a pre-synaptic neuron, serotonin is released from the cell and travels between a space between 2 neurons called the synapse. In this case serotonin binds to receptors on the next neuron (postsynaptic nerve) which produces an effect. It is then released from the receptors and reabsorbed into the neuron it was originally sent from. When medication is introduced, it attaches itself to the re-absorbing receptors enabling serotonin to stay in the synapse for longer which means it has a higher chance of reattaching to a serotonin receptor on the postsynaptic nerve, further generating more signals or messages which illicits the effect – elevated mood.
Although the process is still not fully understood even by the scientific boffins, put simply withdrawal symptoms occur when the levels of such neurotransmitters in the brain suddenly decrease to lower than it’s used to. There’s a whoooole host of possible withdrawal symptoms that can be experienced but these can be minimized if meds are reduced slowly and gradually and under the supervision of medical professionals. In all my wisdom, I decided not to do this; I went from 150mg a day to zero. Withdrawal from Venlafaxine in this way was h e l l. I had panic attacks, couldn’t regulate emotions, cried at the drop of a hat, was physically sick and the headaches, oh the headaches. I couldn’t carry on like that so I went back on the pills and back to the GP to come off sensibly!
This brings us to present day. I gradually reduced my dose over time and I am now 5 days on nothing at all which is a huge step for me. I have still had withdrawal symptoms however they are much milder. One in particular that is largely undocumented but probably what I find the most uncomfortable:
SO hard to explain!
They feel like electric shocks inside your head, like your brain is shivering or jolting about up in there. A pulse that ricochets through your skull, makes your eyes pop and ears ring. At the moment I’m experiencing this every few minutes and to anyone I’m talking to or interacting with, you can’t even tell. They don’t hurt but they’re not comfortable either and they get in the way! They make me lose my train of thought and often spread to my fingers, like I’ve touched a bare wire but from the inside. They are completely random but are definitely worse when I’m tired, sat in a dimly lit room or if I move my eyes or head too quickly – weird right. There’s very little research into this phenomenon but what is clear is that they’re not harmful in any way. It’s like a brain fart! Like the brain has a mini surge of electrical activity that it doesn’t know what to do with.
For me this is by far the most irritating and uncomfortable aspect of discontinuation syndrome and I’d love to hear other people’s experience of withdrawal of any kind. Feel free to leave a comment if you’re comfortable sharing 🙂
I’ll keep you updated with my progress and if I manage to stay off the little bastards for good!
Upon reflection of this post I don’t want it to come across as me bashing the use of medication. In the right circumstances it can be SO helpful and was indeed for me. For many people medication may be a long term solution and that’s okay too. Personally, after 8 years I felt I owed it to myself to see who I am without them. From the ages of 17-25 the changes in circumstances, coping strategies and even cognitively are unparalleled. The person who needed them 8 years ago is not the person I am today. With that said I am open to the possibility that I may need to revisit using medication at some point in my life.
Whether going on or coming off them it is a deeply personal decision to each individual that should be made in collaboration with a health professional. My experience above is mine alone and I don’t wish it to advise or inform any other person’s decisions regarding their health. If you’re struggling, please seek help.